Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why does Viracept cause Diarrhea?
Feb 5, 1998

Why does Viracept cause loose stools and diarrahea? Also how does food help with absorption/prevent the bowel problems? Are there a certain number of calories that are ideal to take with it and how effective is juice and yogurt as a morning snack with the dose? Your advice to take Metamucil worked well, I would just like to understand why Viracept does this to the bowel system.

Thanks.

Response from Dr. Gallant

I'm not trying to be flip here, but the answer is that like many drugs, Viracept causes diarrhea because it does. Just like AZT causes anemia because it does, and ddC causes neuropathy because it does. Those are just the side effects.

Of course, there is also a REAL answer, but that would require that I go into a detailed discussion of pathophysiology and pharmacology, and might have to do more reading than I am prepared to do. If you are less lazy than I am, I encourage you to continue looking into this. In the mean-time, I'm glad the Metamucil is working. I've heard of no minimum calorie requirement. Yogurt and juice might be a little too light, but I don't know that for a fact.

JG



Previous
Fortovase/Ritonavir - another dosing question??
Next
Twice a day Viracept

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement